Saturday September 20th 2014

How to stop taking Adderall

Does Adderall work for everyone?  No.  So if you are interested in quitting Adderall (amphetamine and dextroamphetamine), what should you do?

It’s not as easy as simply stopping the medication. After long-term use, you can become dependent on Adderall, and it’s hard to quit without experiencing debilitating side effects. Learn how to stop taking Adderall here. Then, we invite your questions about Adderall use at the end.

Can I just stop taking Adderall?

You can just quit Adderall, but it’s not a good idea. Adderall causes strong withdrawal symptoms, so you may end up taking it again in order to alleviate the discomfort. Plus, How addictive is Adderall?  Very.  If you have an Adderall addiction, just stopping the drug doesn’t address the underlying psychological reasons you feel compelled to seek out the drug. While some people may be able to quit through sheer force of will, quitting Adderall all at once is difficult and not possible for everyone.

What happens when you stop taking Adderall?

When you have been taking Adderall in high doses or for long periods of time, your body becomes used to functioning with the drug in your system. In order to compensate for the stimulant properties of amphetamine and dextroamphetamine, your brain “slows down” some body processes in order to maintain homeostasis. But when you stop the intake of Adderall, your brain is still operating in its adjusted mode and you will experience a variety of withdrawal symptoms as your brain returns to normal. Note here that a physical dependence on Adderall will simply involve unpleasant physical symptoms, but an addiction will cause you to experience painful cravings for Adderall as well.

Side effects stop taking Adderall

Most people will develop a physical dependence on Adderall after taking amphetamine and dextroamphetamine for about 2-3 weeks on a daily basis. Stopping Adderall can cause a number of severe withdrawal effects, as your brain responds to the lack of stimulation and can include:

  • abnormal lack of energy
  • anhedonia (the inability to feel pleasure)
  • exhaustion
  • fatigue
  • depression
  • difficulty with sleep
  • waves of intense craving

Withdrawal effects may be worse if you’ve taken Adderall over long periods – for instance, over several years as part of a treatment for ADHD.

Stop taking Adderall suddenly

If you stop taking Adderall suddenly, you’re probably going to feel miserable. Adderall should always be gradually tapered, instead, to avoid the worst of the withdrawal effects. When you stop taking Adderall suddenly, it makes it more likely you will relapse, since you may be tempted to take Adderall again to help alleviate the symptoms of Adderall withdrawal.

Stop taking Adderall cold turkey

Stopping Adderall cold turkey isn’t easy and is not the best option for many people, especially people who are taking Adderall under a doctor’s direction. However, if you abuse Adderall recreationally, you may find it impossible to gradually reduce the amounts you’re taking. You might also experience serious adverse effects and need to quit Adderall immediately for health reasons. If you decide to quit Adderall cold turkey and are dealing with addiction, you need to see a therapist or doctor to discuss treatment options. Getting help for your Adderall addiction is the best way to make sure you can quit Adderall for good.

How do I stop taking Adderall?

The best way to stop taking Adderall is to gradually reduce your daily dose over the course of several weeks. A doctor will be able to help you develop a plan which will be safe and minimize your discomfort as your body adjusts.

How to stop taking Adderall safely

The safest way to stop taking Adderall is by consulting a doctor and following his or her instructions. There are currently no known effective and safe medical treatments to help ease the symptoms of Adderall withdrawal.

Stop taking Adderall questions

Do you still have questions about taking Adderall? Please leave your questions below in the comments section. We are happy to help you answer your Adderall questions, or refer you to a resource who can.

Reference Sources: PubMed: Treatment for amphetamine withdrawal
DrugFacts: Stimulant ADHD Medications – Methylphenidate and Ampetamines

SAMHSA: Nonmedical use of Adderall among Full-Time College Students
NHTSA: Methamphetamine and Amphetamine

Leave a Reply

9 Responses to “How to stop taking Adderall
powpursuits
2:41 pm October 5th, 2012

I found trazadone and naltrexone helpful for stopping adderrall with minimal discomfort. Trazadone restores the ability to sleep and is an effective anti-depressant. Naltrexone tapers cravings and impulsiveness and also attenuates the effects of amphetamine should one relapse.

1:28 pm October 17th, 2012

Hello powpursuits. Thanks for sharing your experiences here!

snailinit
7:54 am December 6th, 2012

I have just quit 30mg instant release for ADHD. I also Have depression and anxiety. I have quit cold turkey, I just moved out of state and do not have insurance. I have not had negative side effects while on it but have noticed that I am not the same person.I was on them for 2 years. I was and really do not feel the effects do that much for me for it to be worth taking narcotics. The problem is i am going crazy now.I am very emotional and every time I think about things I need to do I have panic attacks. My Fiance and I were talking about dinner and I freaked so bad because we didn’t have everything we needed to make a well rounded meal that I started crying and screaming and finally banged my head into the wall until I calmed down I now have a goose egg on my forehead.After I calmed down I couldn’t remember what really set me off. I keep justifying my thoughts but I dont know what is okay to feel and what isn’t. I have a daughtery and if I stay like this I will lose them both. On the other hand if I go back on the Addarall I feel like I will slip farther from reality. Can you offer any comments or advice? Is this normal? I have been of for three days.

12:36 pm December 8th, 2012

Hi snailnit. Psychotic episodes have been reported as a side effect to quitting Adderall cold turkey. You really need to withdraw using a tapering schedule to slowly reduce amounts of amphetamine in your system over the course of many weeks. I’d suggest that you seek a prescription and tapering calendar from a doctor ASAP. Then, with gradual and scheduled decreases in dosing you can experience a much less severe and more comfortable withdrawal phase.

Ant
5:56 pm July 1st, 2013

I am on Adderal 30mg time release twice a day and Viibryd @ 40 mg per day. I came off Adderal for the weekend and just had a series of random night terrors that absolutely scared me almost to death. Not sure if it is stopping the adderal or stopping it combined with the viibryd.Spent the rest of Sunday/Monday half psychotic half dream like state.

Ant
6:03 pm July 1st, 2013

I am 48 and suffer from PTSD and severe social anxiety and depression. The dread I had was the worst. Something along the lines of swimming in the ocean only to look up and see a Dorsal fin of a Great White coming towards you. Absolute frozen could not yell or move but wife was next to me sleeping yet both were so real.

6:42 pm July 1st, 2013

Hello Ant. I’d suggest that you speak with a psychologist or psychiatrist who can help you. Both cognitively and possibly with the pharmacological aspect of weaning off and tapering down doses of Adderall rather than stopping cold turkey. But either way, it seems that you do need medical advice.

Ant
11:16 pm July 1st, 2013

Oh ,under current advice from MD. Just ur audience seems to be young. I am 48 with combat exp ,which you will see more of, especially if they are self med. Of all the shit I have been thru ,seen and done this combo seems to be one very very sensitive mixture. I know everyones body chems are different but the psychosis was so immersive ;like watching yourself watching yourself go insane with the added horror of paralysis. Be careful my friends!

carrie culp
10:14 am October 6th, 2013

I’m a 35 yr old female. With major depression,PTSD,major anxiety for about 5 years now. I take xanax 1mg pills 3 times a day, adderall 20mg 4 times a day. Well all the sudden the nurse at my therapist cut me down xanax by trying to make me take 6 1mg the fist few days. I would be in the hospital if i did take take that much.

then the adderall they took me off 80mg a day to 10mg once a day.

This nurse is shady. I need some advice? Please Help

Leave a Reply